Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Lyapunov spectrum of families of time-varying matrices


Authors: Fritz Colonius and Wolfgang Kliemann
Journal: Trans. Amer. Math. Soc. 348 (1996), 4389-4408
MSC (1991): Primary 34D08, 93B05, 58F25
DOI: https://doi.org/10.1090/S0002-9947-96-01523-1
MathSciNet review: 1329531
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $L^{\infty }$-families of time varying matrices centered at an unperturbed matrix, the Lyapunov spectrum contains the Floquet spectrum obtained by considering periodically varying piecewise constant matrices. On the other hand, it is contained in the Morse spectrum of an associated flow on a vector bundle. A closer analysis of the Floquet spectrum based on geometric control theory in projective space and, in particular, on control sets, is performed. Introducing a real parameter $\rho \ge 0$, which indicates the size of the $L^{\infty }$-perturbation, we study when the Floquet spectrum, the Morse spectrum, and hence the Lyapunov spectrum all coincide. This holds, if an inner pair condition is satisfied, for all up to at most countably many $\rho $-values.


References [Enhancements On Off] (What's this?)

  • [AK] L. Arnold and W. Kliemann, Large deviations of linear stochastic differential equations, Stochastic Differential Systems, J. H. Engelbrecht and W. Schmidt (eds.) Spinger-Verlag (1987), 117--151.
  • [AKO] L. Arnold, W. Kliemann, and E. Oeljeklaus, Lyapunov exponents of linear stochastic systems, Lyapunov Exponents, L. Arnold and V. Wihstutz (eds.), Lecture notes in Math. 1186, Springer-Verlag (1986), 85--125. MR 87k:93095
  • [BSM] C.J.B. Barros and L.A.B. San Martin, On the number of control sets on projective spaces, Instituto de Matematica, RP 67/94, Universidade Estadual de Campinas, Campinas (Brasil).
  • [BVGN] B.F. Bylov, R.E. Vinograd, D.M. Grobman, and V.V. Nemytskii, Theory of Lyapunov Exponents, 1966, Moscow : Nauka (in Russian). MR 34:6234
  • [Ce] L. Cesari, Asymptotic Behavior and Stability Problems in Ordinary Differential Equations, 3rd ed., Springer-Verlag, 1971. MR 50:2582
  • [CKa] F. Colonius and W. Kliemann, Infinite time optimal control and periodicity, Appl. Math. Optim. 20 (1989), 113--130. MR 90c:49068
  • [CKb] F. Colonius and W. Kliemann, Stability radii and Lyapunov exponents, Control of Uncertain Systems, D. Hinrichsen and B. Martensson (eds.), Birkhäuser (1990), 19--55. MR 93i:93091
  • [CKc] F. Colonius and W. Kliemann, Remarks on ergodic theory of stochastic flows and control flows, Diffusion Processes and Related Problems in Analysis, Vol. II, M. Pinsky and V. Wihstutz (eds.), Birkhäuser, (1991), pp. 203--240. MR 93i:60110
  • [CKd] F. Colonius and W. Kliemann, Stabilization of linear uncertain systems, Modeling, Estimation and Control of Systems with Uncertainty, G.B. DiMasi, A. Gombani, A.B. Kurzhansky (eds.) Birkhäuser (1991), 76--90. MR 92:03
  • [CKe] F. Colonius and W. Kliemann, Maximal and minimal Lyapunov exponents of bilinear control systems, J. Diff. Equations 101 (1993), 232--275. MR 93j:93096
  • [CKf] F. Colonius and W. Kliemann, Some aspects of control systems as dynamical systems, J. Dynamics Diff. Equations 5 (1993), 469--494. MR 94g:93063
  • [CKg] F. Colonius and W. Kliemann, Linear control semigroups acting on projective space, J. Dynamics Diff. Equa. 5 (1993), 495--528. MR 94g:93064
  • [CKh] F. Colonius and W. Kliemann, Limit behavior and genericity for nonlinear control systems, J. Differential Equations 109 (1994), 8--41. MR 94:11
  • [CKi] F. Colonius and W. Kliemann, Asymptotic null-controllability of bilinear systems, Geometry in Nonlinear Control and Differential Inclusions (Warsaw, 1993), Banach Center Publ., 32, Polish Acad. Sci., Warsaw. 1995, 139--148. CMP 96:05
  • [CKj] F. Colonius and W. Kliemann, The Morse spectrum of linear flows on vector bundles, Trans. Amer. Math. Soc. 348 (1996), 4355-4388.
  • [Co] C. Conley, Isolated Invariant Sets and the Morse Index, CBMS Regional Conference Series, no. 38, American Mathematics Society, Providence, R.I., 1978. MR 80c:58009
  • [DK] Ju.L. Daleckii and M. G. Krein, Stability of Solutions of Differential Equations in Banach Space, Translations of Math. Monographs Vol. 43, Amer. Math. Soc., Providence R.I., 1974. MR 50:5126
  • [Ha] W. Hahn, The Stability of Motion, Springer-Verlag, 1967. MR 36:6716
  • [Is] A. Isidori, Nonlinear Control Systems, Springer-Verlag, 2nd ed., 1989. MR 90m:93068
  • [JPS] R. A. Johnson, K.J. Palmer, and G.R. Sell, Ergodic properties of linear dynamical system, SIAM J. Math. Anal. 18 (1987), 1--33. MR 88a:58112
  • [Jo] E. C. Joseph, Stability radii of two dimensional bilinear systems: Lyapunov exponents approach, 1993, Ph.D. Thesis, Department of Mathematics, Iowa State University, Ames.
  • [Ly] M.A. Lyapunov, General Problems in the Stability of Motion, (in Russian) Comm. Soc. Math. Kharkow, 1892 (reprinted in Ann.Math.Studies 17, Princeton (1949)).
  • [Ma] R. Mañé, Ergodic Theory and Differentiable Dynamics, Springer--Verlag, 1987. MR 88c:58040
  • [Mi] R.K. Miller, Almost periodic differential equations as dynamical systems with applications to the existence of almost periodic solutions, J. Diff. Equations 1 (1965), 337--345. MR 32:2690
  • [Os] V. I. Oselede\v{c}, A multiplicative ergodic theorem. Lyapunov characteristic numbers for dynamical systems, Trans. Moscow Math. Soc. 19 (1968), 197--231. MR 39:1629
  • [SaS] R. J. Sacker and G.R. Sell, A spectral theory for linear differential systems, J. Diff. Equations 37 (1978), 320--358. MR 58:18604
  • [SaZ] D. Salamon and E. Zehnder, Flows on vector bundles and hyperbolic sets, Trans. Amer. Math. Soc. 306 (1988), 623--649. MR 89f:58112
  • [SMT] L.A.B. San Martin and P.A. Tonelli, Semigroup actions on homogeneous spaces, Semigroup Forum 50 (1995), 59--88.
  • [Sei] G. Seifert, Almost periodic solutions for almost periodic systems of ordinary differential equations, J. Diff. Equations 2 (1966), 305--319. MR 34:4613
  • [Sel] G. R. Sell, Nonautonomous differential equations and topological dynamics I, II, Trans. AMS 127 (1967), 241--262 and 263--283. MR 35:3187

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 34D08, 93B05, 58F25

Retrieve articles in all journals with MSC (1991): 34D08, 93B05, 58F25


Additional Information

Fritz Colonius
Affiliation: Institut für Mathematik, Universität Augsburg, 86135 Augsburg, Germany

Wolfgang Kliemann
Affiliation: Department of Mathematics, Iowa State University, Ames, Iowa 50011

DOI: https://doi.org/10.1090/S0002-9947-96-01523-1
Keywords: Lyapunov exponents, Floquet exponents, Lyapunov regularity, Morse spectrum, control sets, chain control sets, chain recurrence
Received by editor(s): January 25, 1994
Received by editor(s) in revised form: March 31, 1995
Additional Notes: This research was partially supported by DFG grant no. Co 124/8-2 and ONR grant no. N00014-93-1-0868
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society